Alert archive / Virginia / High Wind Warnings in 2006

High Wind Warning 7, NWS Blacksburg, VA

November 12, 2006Carroll County, City of Galax, Virginia

NWS Blacksburg, VA issued this high wind warning at Nov 12, 2006, 6:26 PM EST for Carroll County, City of Galax, Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 12, 2006, 6:26 PM EST (23:26 UTC)
Expired
Nov 12, 2006, 11:00 PM EST
In force
5 hr
Issued by
NWS Blacksburg, VA

Counties Carroll County, VA, City of Galax, VA

The radar

The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 122326
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EST SUN NOV 12 2006

...HIGH WINDS CHANNELED ALONG I 77 IN CARROLL COUNTY...

.NORTH-NORTHWEST WINDS BEING CHANNELED DOWN THE MOUNTAIN ALONG
INTERSTATE 77 IN CARROLL COUNTY ARE REPORTEDLY AROUND 60 MPH.
THESE WINDS SHOULD BEGIN TO DIMINISH AFTER 800 PM.

VAZ016-130200-
/O.NEW.KRNK.HW.W.0007.061112T2326Z-061113T0200Z/
CARROLL-
INCLUDING THE CITY OF...GALAX
626 PM EST SUN NOV 12 2006

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 9 PM EST THIS EVENING. 

LOCALLY STRONG WINDS OF AROUND 60 MPH ALONG INTERSTATE 77 BETWEEN
THE NORTH CAROLINA BORDER AND THE CREST OF THE BLUE RIDGE WILL
CONTINUE THROUGH ABOUT 800 PM...AND THEN SHOULD GRADUALLY DIMINISH.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS OCCURRING.
SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR
MORE CAN LEAD TO PROPERTY DAMAGE. THESE WINDS ARE PARTICULARLY
DANGEROUS TO HIGH PROFILE TRUCK TRAFFIC ALONG INTERSTATE 77.


$$
JJ
3 follow-up statements
000 
WWUS71 KRNK 130147
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
847 PM EST SUN NOV 12 2006

...HIGH WINDS CONTINUE TO BE CHANNELED ALONG I 77 IN CARROLL
COUNTY...

VAZ016-130400-
/O.EXT.KRNK.HW.W.0007.000000T0000Z-061113T0400Z/
CARROLL-
INCLUDING THE CITY OF...GALAX
847 PM EST SUN NOV 12 2006

...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 PM EST THIS EVENING...

LAW ENFORCEMENT REPORTS LOCALLY STRONG WINDS CONTINUE ALONG
INTERSTATE 77 BETWEEN THE NORTH CAROLINA BORDER AND THE CREST OF
THE BLUE RIDGE. THESE WINDS SHOULD GRADUALLY DIMINISH THROUGH 1100
PM...BUT THERE WILL STILL BE OCCASIONAL GUSTS AS HIGH AS 60 MPH.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS
OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58
MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THESE WINDS ARE PARTICULARLY
DANGEROUS TO HIGH PROFILE TRUCK TRAFFIC ALONG INTERSTATE 77.

$$

JJ
000 
WWUS71 KRNK 130209
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
909 PM EST SUN NOV 12 2006

...HIGH WINDS CONTINUE TO BE CHANNELED ACROSS I 77 IN CARROLL
COUNTY...

VAZ016-130400-
/O.CON.KRNK.HW.W.0007.000000T0000Z-061113T0400Z/
CARROLL-
INCLUDING THE CITY OF...GALAX
909 PM EST SUN NOV 12 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

VIRGINIA STATE POLICE HAS JUST REPORTED THAT WINDS REMAIN VERY
STRONG ACROSS INTERSTATE 77 BETWEEN MILE MARKERS 2 AND 4...WITH
WIND GUSTS OF AT LEAST 60 MPH. THESE WINDS SHOULD GRADUALLY
DIMINISH THROUGH 1100 PM...BUT THERE WILL STILL BE OCCASIONAL
GUSTS AS HIGH AS 60 MPH.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS
OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THESE WINDS ARE
PARTICULARLY DANGEROUS TO HIGH PROFILE TRUCK TRAFFIC ALONG
INTERSTATE 77...AS FOUR TRUCKS HAVE BEEN REPORTED BLOWN OVER. 

$$
JJ
000 
WWUS71 KRNK 130351
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1051 PM EST SUN NOV 12 2006

...STRONG WINDS WILL GRADUALLY DIMINISH OVERNIGHT...

VAZ016-130500-
/O.EXP.KRNK.HW.W.0007.000000T0000Z-061113T0400Z/
CARROLL-
INCLUDING THE CITY OF...GALAX
1051 PM EST SUN NOV 12 2006

...HIGH WIND WARNING WILL EXPIRE AT 11 PM EST THIS EVENING...

THE HIGH WIND WARNING WILL BE ALLOWED TO EXPIRE AT 11 PM EST THIS
EVENING. THERE HAVE BEEN NO FURTHER REPORTS OF WIND PROBLEMS ALONG 
INTERSTATE 77. OBSERVATIONS IN NEARBY AREAS INDICATE THE WINDS
ARE BEGINNING TO DIMINISH. LOOK FOR LOCALLY HIGHER NORTHWEST
WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH ALONG INTERSTATE 77
NEAR FANCY GAP...WITH WINDS GRADUALLY DECREASING AFTER MIDNIGHT.

$$
JJ

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this high wind warning went out at Nov 12, 2:19 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Nov 12, 2:19 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EST SUN NOV 12 2006

.SHORT TERM /TONIGHT THROUGH MONDAY/...

NORTHERLY WINDS TO CONTINUE INTO THIS EVENING AS OCCLUDED LOW SPINS
OFF THE VA/NC COAST. THIS LOW WILL EVENTUALLY TRACK TO THE NORTHEAST
LATE MONDAY AFTERNOON/NIGHT. DESCENT PRESSURE GRADIENT BETWEEN THE
OCCLUDED LOW OFF THE COAST AND INCOMING RIDGE ACROSS THE TN/OH
VALLEY TO HAVE WINDY/BREEZY CONDITIONS INTO THIS EVENING. WITH A
SUBSIDENCE INVERSION OVER THE AREA...NORTHERLY 30-40 KT LOW LEVEL
JET WILL LIKELY KEEP WINDY CONDITIONS ALONG HIGHER RIDGES WHILE
VALLEYS DECOUPLE. LOW LEVEL JET MAXIMIZING THIS AFTERNOON BUT WINDS
REMAINED BELOW ADVISORY CRITERIA. WITH THE HIGHEST PRESSURE RISES
ALONG THE VA/NC COAST THIS EVENING AND LACK OF STRONG COLD AIR
ADVECTION...WE WILL BE CANCELING THE WIND ADVISORY FOR NW NC AND SW
VA MOUNTAINS.

RADAR SHOWING WESTERN EDGE OF RAIN SHIELD CONTINUING TO DIMINISH AS
DRIER SLOWLY GETS WRAPPED IN FROM THE NW PER VISIBLE PICS. EXPECT AS
LOW CENTER PASSES WELL EAST OF THE COAST OVERNIGHT WILL SEE MAJORITY
OF SIGNIFICANT RAIN END THIS EVENING. HOWEVER SINCE STILL HAVE
CONVEYOR BELT TO WRAP AROUND SYSTEM FROM THE NE PLAN TO KEEP SOME
CHANCE POPS OUT EAST EARLY. MORE NORTHERLY TRAJECTORY LOOKS TO KEEP
UPSLOPE PRECIP TO A MIN AND OTHER THAN TO ACCOUNT FOR SPORADIC
-RA/-SN SHOWERS APPEARS 20/30 POPS AT MOST WESTERN SLOPES TONIGHT.
S/W RIDGING QUICKLY PUSHES EAST BEHIND EXITING LOW ON MONDAY WITH
SUBSIDENCE AND WARMING ALOFT MAKING FOR MORE SUN BY AFTERNOON.
TRAPPED LOW LEVEL RH COMBO WITH MORE NORTHERLY FLOW MAY ALLOW FOR
LINGERING LOW CLOUDS EASTERN HALF BUT MAINLY DURING THE MORNING.
NOT A LOT OF DIURNAL TEMP SWING TONIGHT GIVEN MIXING/CLOUDS SO
OVERALL 30S WEST TO 40S OUT EAST. EXITING 85H COLD POCKET SHOULD
ALLOW FOR A GOOD REBOUND IN HIGHS MONDAY..WITH 60S EAST PENDING
CLEARING AND 50S/NEAR 60 WEST.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...

MONDAY NIGHT THROUGH TUESDAY...
COASTAL LOW WILL BEGIN TO TRACK TO THE NORTH ALONG THE EAST COAST
DURING THE PERIOD. A SURFACE LEE TROUGH WILL ALSO DEVELOP CREATING
MINIMAL CONVERGENCE. THIS CONVERGENCE WILL LIKELY ONLY RESULT IN
CLOUD DEVELOPMENT. WITH INCOMING RIDGING ALOFT...THE THREAT OF RAIN
WILL BE VERY LOW.

COULD SEE A WIDE RANGE IN TEMPERATURES MONDAY NIGHT AS WARM AIR
ALOFT WILL KEEP RIDGES RATHER MILD...WHILE VALLEYS REMAIN COOL. WARM
AIR CONTINUES TO ADVECT INTO THE REGION ON TUESDAY...WHICH WILL
ALLOW TEMPERATURES TO RUN ABOUT 5F OR SO ABOVE NORMAL.

TUESDAY NIGHT THROUGH THURSDAY...
A SURFACE LOW DROPS OUT OF THE ROCKIES AND INTO THE CENTRAL PLAIN
STATES TUESDAY NIGHT. THE UPPER LEVEL LOW GUIDING THIS SYSTEM WILL
BE LOCATED IN SOUTH-CENTRAL CANADA/NORTH CENTRAL PLAIN STATES. BY
WEDNESDAY...THESE TWO FEATURE WILL PHASE TOGETHER WITH THE WHOLE
SYSTEM BECOMING MATURE IN THE MID WEST BY WEDNESDAY EVENING. THIS
SYSTEM WILL THEN BECOME OCCLUDED AND QUASI-STATIONARY OVER THE OHIO
VALLEY THURSDAY AND THURSDAY NIGHT.

FOR THE IMMEDIATE AREA...THIS SYSTEM WILL BRING A SURGE OF WARM AIR
INTO THE AREA ON WEDNESDAY FOLLOWED BY PERIODS OF RAIN WEDNESDAY
NIGHT INTO THURSDAY MORNING. RAIN COULD BE HEAVY AT TIMES WITH GULF
CONNECTION AND GOOD JET DYNAMICS OVER THE AREA WEDNESDAY NIGHT.

I DID POPULATE WITH HPC GUIDANCE FOR THE EXTENDED. I ADJUSTED
TEMPERATURES UP SEVERAL DEGREES...MAINLY OVERNIGHT LOWS...AS THE
MID-WEEK SYSTEM REMAINS TO OUR WEST AND NO STRONG COLD CANADA AIR
ADVECTING INTO THE REGION. EVEN THOUGH I WARMED TEMPERATURES DURING
THIS TIME...THEY ARE EXPECTED TO BE BELOW NORMAL.

FRIDAY-SUNDAY...

TROUGHINESS WILL REMAIN OVER THE EAST COAST THROUGH THE WEEKEND.
THIS WILL KEEP TEMPERATURES BELOW NORMAL.

&&

.AVIATION...

LOW PRESSURE TO THE SE COMBO WITH UPSLOPE FLOW WESTERN SLOPES WILL
KEEP RANGE OF CONDITIONS FROM IFR/MVFR SE WVA SITES TO VFR/OCNL
ELSEWHERE INTO THIS EVENING. SPOTTY -RA MAY OCCUR AT LYH/DAN WITH
SPORADIC -RA/-SN BLF BUT OVERALL EXPECTING ONLY BRIEF REDUCTIONS IN
VSBY. HOWEVER GUSTY N/NW WINDS WILL PREVAIL INTO LATE THIS AFTERNOON
WITH SOME GUSTS ABOVE 30 KTS POSSIBLE ACROSS THE EASTERN SITES.
SYSTEM EXITS THE COAST OVERNIGHT ALLOWING SOME DRYING TO TAKE PLACE
ESPCLY EAST WHILE EXPECTING LOWER CEILINGS TO FILL BACK IN SE WVA
WHERE MVFR/IFR LIKELY FOR THE MOST PART. RESIDUAL CLOUDS SHOULD
FINALLY BREAK ON MONDAY ALTHO LINGERING MVFR CEILINGS AT TIMES EARLY
WITH WITH LOW LEVEL RH HANGING ACROSS THE EAST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JH/RCS/JH
Hazardous weather outlook, Nov 12, 2:13 PM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EST SUN NOV 12 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-131145-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
213 PM EST SUN NOV 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Nov 12, 5:30 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EST SUN NOV 12 2006

VAZ016-130030-
CARROLL-
INCLUDING THE CITY OF...GALAX
530 PM EST SUN NOV 12 2006

...LOCALIZED STRONG WINDS ALONG I 77 IN CARROLL COUNTY...

STRONG NORTH-NORTHWEST WINDS ARE BEING CHANNELED DOWN THE MOUNTAIN
ALONG INTERSTATE 77 IN CARROLL COUNTY VIRGINIA. WINDS ESTIMATED
AT 60 MPH HAVE BEEN REPORTED. TWO TRACTOR TRAILERS HAVE BEEN
BLOWN OFF THE ROAD. THESE WINDS ARE EXPECTED TO DIMINISH BY 700 PM.

JJ

Nearby

High Wind Warnings in Virginia, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.